Oregon, 2003Tornado in Oregon, October 4, 2003
October 4, 2003 · NWS PDT · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Oct 4, 1:15 PM PST, 1 hour 27 minutes earlier.
Area forecast discussion, Oct 4, 1:15 PM PST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
215 PM PDT SAT OCT 4 2003
.SHORT TERM...
ELONGATED SHORTWAVE TROUGH APPROACHING THE FORECAST AREA THIS
AFTERNOON. LARGE-SCALE LIFT AND OROGRAPHIC FORCING COUPLED WITH
MARGINAL INSTABILITY HAS LED TO ISOLATED-WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS OVER NORTHEAST OREGON. THIS TREND EXPECTED TO
CONTINUE THROUGH THE EVENING HOURS WITH WEAK UPWARD MOTION FIELD TO
REMAIN OVER THE AREA. WILL MAINTAIN ISOLATED SHOWERS LATE EVENING
AND OVERNIGHT AS BOTH THE ETA/GFS MAINTAIN SOME QPF...ALTHOUGH ANY
LATE NIGHT ACTIVITY SHOULD BE SPOTTY AND LIGHT. ON SUNDAY THE REGION
WILL BE IN A LULL BETWEEN AN UPPER LOW TO THE SOUTH AND MAIN BRANCH
OF WESTERLIES OVER WESTERN CANADA. WAS TEMPTED TO REMOVE POPS...BUT
ETA MAINTAINS SOME RESIDUAL MOISTURE/WEAK INSTABILITY IN THE EAST SO
WILL KEEP LOW POPS THERE. SUNDAY NIGHT AND MONDAY LOOK DRY BEFORE A
COLD FRONT APPROACHES MONDAY NIGHT. ON MONDAY NIGHT THERE WILL BE A
CHANCE OF SHOWERS WASHINGTON CASCADES WITH THE FRONT. TEMPERATURES
BEFORE THE FRONTAL PASSAGE WILL BE ABOVE NORMAL FOR THIS TIME OF
YEAR. 78
.LONG TERM...
TUESDAY THROUGH SATURDAY...EXTENDED FORECAST MODELS
REMAIN IN GOOD AGREEMENT TODAY REGARDING THE LONG WAVE PATTERN IN
THE EXTENDED. THE UPPER LEVEL RIDGE WILL SHIFT TO THE EAST ALLOWING
SEVERAL PACIFIC WEATHER SYSTEMS TO MOVE INTO THE REGION. TIMING
WILL BE DIFFICULT FOR EACH ONE AS A 120-150 KNOT JET SENDS THESE
SYSTEMS QUICKLY ACROSS THE PACIFIC AND INTO THE AREA. THE FIRST
SYSTEM WILL MOVE THROUGH TUESDAY FOR A CHANCE OF MAINLY MOUNTAIN
SHOWERS...THEN A STRONGER UPPER LEVEL TROUGH EXPECTED WED
NIGHT/THU. THIS PATTERN PERSISTS FRI/SAT...SO WILL CONTINUE WITH
UNSETTLED FORECAST. WARM SUMMERLIKE TEMPERATURES WILL BE REPLACED
BY SEASONAL AUTUMN TEMPERATURES THROUGH THE PERIOD. WOLF
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 52 79 48 77 / 20 10 05 0
WALLA WALLA 54 78 51 76 / 20 10 05 0
TRI-CITIES 48 82 45 80 / 10 10 05 0
YAKIMA 46 80 43 78 / 10 10 05 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
78
Hazardous weather outlook, Oct 4, 4:10 AM PST, 10 hours 32 minutes before
ORZ041>050-WAZ024>030-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PDT SAT OCT 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A WEAK DISTURBANCE WILL MOVE ACROSS OREGON THIS AFTERNOON...BRINGING
ISOLATED SHOWERS AND AFTERNOON THUNDERSTORMS TO CENTRAL OREGON.
ISOLATED SHOWERS AND EVENING THUNDERSTORMS WILL SPREAD NORTH ACROSS
EASTERN OREGON AND SOUTHERN WASHINGTON TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
ADDITIONAL UPPER LEVEL DISTURBANCES WILL BRING A FEW SHOWERS OVER
THE MOUNTAINS SUNDAY AND SUNDAY NIGHT. A TRANSITION TO COOLER AND
MORE SHOWERY CONDITIONS WILL BEGIN TUESDAY AND CONTINUE THROUGH
FRIDAY AS THE UPPER FLOW PATTERN BECOMES WESTERLY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SMITH
Tornado, Grant
- When
- October 4, 2:42 PM PST to 2:45 PM PST
- Where
- Grant County, Fox
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 10 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.650, -119.150
A small weak tornado, estimated strength F0, lasted three minutes with no damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Guam, October 4, 2003$20,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 4, 20033 events
- Hail in New Mexico, October 4, 2003$5,000 · 1 in hail · 1 event
- Wildfire in Hawaii, October 4 to 5, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371468.